Alert archive / Iowa / River Flood Warnings in 2009
River Flood Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Mar 8, 2009, 1:09 PM CDT for Appanoose County, Wayne County, Iowa. It took effect at Mar 8, 2009, 3:52 PM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2009, 1:09 PM CDT (18:09 UTC)
- In effect from
- Mar 8, 2009, 3:52 PM CDT
- Expired
- Mar 9, 2009, 9:21 AM CDT
- In force
- 17 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Appanoose County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Fork Chariton River near Promise City (PRMI4). The gauge peaked at 19.37 ft at Mar 8, 2009, 8:00 PM CDT.
- Action stage
- 22 ft
- Minor stage
- 25 ft
- Moderate stage
- 28 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 8, 6:42 AM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Mar 8, 6:42 AM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 642 AM CDT SUN MAR 8 2009 .DISCUSSION... ACTIVE WEATHER CONTINUES IN THE NEAR TERM...WITH TRIPLE THREAT OF FLOODING...MARGINAL SVR STORMS...AND WINTER WEATHER. NOW EXPECTING LESS SNOWFALL ACROSS NORTHERN IOWA...MORE IN THE 1-3 INCH RANGE...BUT OPTED TO LEAVE WINTER WEATHER ADVISORY AS IS WITH PROSPECTS FOR SLEET/FREEZING RAIN IN ADDITION TO THE SNOW. AREAS OF MODERATE TO LOCALLY HEAVY SHOWERS CONTINUE ACROSS CENTRAL AND SOUTHERN IOWA. RIVER FLOODING IS BECOMING A CONCERN EARLY THIS MORNING WITH SEVERAL POINTS SHOWING SHARP RISES. SEE BELOW FOR ADDITIONAL HYDRO DETAILS. CAN/T RULE OUT AN ISOLATED SEVERE HAILER SOUTH THIS MORNING WITH STRONGER CONVECTION ROLLING NORTHEAST OUT OF MISSOURI...BUT SHORT TERM MESOSCALE PARAMETERS INDICATE HIGHER THREAT SHOULD BE SOUTH OF THE BORDER. WHILE THE INITIAL FOCUS IS ON TODAY...THERE ARE A COUPLE OF OTHER PERIODS OF POTENTIALLY ACTIVE WEATHER TO BE CONCERNED ABOUT OVER THE NEXT SEVERAL DAYS. THERE IS NOW GENERAL MODEL CONSENSUS ON SPREADING QPF INTO SOUTHERN IOWA BY LATE MONDAY AFTERNOON NORTH OF A WARM FRONT. A DECENT SHORT WAVE TROUGH IS EXPECTED TO MOVE THROUGH THE AREA IN SOUTHWEST FLOW. DEEP LAYER SHEAR AND ELEVATED CAPE SHOULD BE SUFFICIENT TO PRODUCE MORE BORDERLINE SEVERE STORMS WITH LARGE HAIL THROUGH MONDAY NIGHT. ADDITIONAL HEAVY RAIN ACROSS THE SOUTHEAST COUNTIES WILL BEAR WATCHING GIVEN THE ONGOING RAIN THERE. THE MAIN SURFACE LOW AND ASSOCIATED COLD FRONT ARE EXPECTED TO MOVE QUICKLY EAST THROUGH IOWA ON TUESDAY. THE SPEED OF THE FRONT WILL PLAY A LARGE ROLE IN PRECIP TYPE AND SVR WEATHER POTENTIAL. THE GFS/SREF ARE AMONG THE FASTER SOLUTIONS...WHILE THE NAM/ECMWF ARE SLOWER. FASTER WOULD MEAN A QUICKER CHANGEOVER TO ALL SNOW IN THE NORTHWEST...AND LESS OF A WINDOW FOR SEVERE STORMS IN THE SOUTHEAST. SLOWER WOULD MEAN LESS SNOW AND ROUGHLY THE SOUTHEAST THIRD OF THE CWA EXPOSED TO POTENTIAL SVR WEATHER ALONG THE FRONT DURING THE AFTERNOON. DON/T HAVE A GOOD FEEL FOR HOW THIS WILL PLAY OUT SO MADE ONLY MINOR CHANGES TO PREVIOUS FORECAST WHICH REFLECTS A COMPROMISE IN TIMING. ALSO WENT WITH A BLEND OF MAV/MET TEMP GUIDANCE...WHICH LEAVES ROOM FOR ADJUSTMENTS OVER THE NEXT COUPLE OF DAYS. && .HYDROLOGY... WILL LEAVE FLASH FLOOD HEADLINES AS IS...EAST OF INTERSTATE 35 THROUGH MIDDAY. HIGHEST THREAT FOR ADDITIONAL HEAVY RAIN IS SOUTHEAST THIRD OF CWA. SEVERAL RIVERS ARE SHOWING SHARP RISES EARLY THIS MORNING IN RESPONSE TO THE ONGOING RAIN...INCLUDING PORTIONS OF THE NORTH...MIDDLE...AND SOUTH SKUNK RIVERS. THE MAIN SHORT TERM FLASH FLOOD THREAT THROUGH THE MORNING WILL LIKELY BE WATER FROM SMALL CREEKS AND STREAMS ENCROACHING ONTO OR FLOWING OVER ROADS. && .AVIATION...08/12Z WDSPRD IFR AND LIFR CONDS OVR THE SERN HLF TO 2/3RDS OF THE STATE WILL LIFT OUT AS SFC LOW IN WRN KS AND WRN MO MOVS RPDLY TO LM BY 00Z. HI PRES WILL BLD INTO THE STATE TNGT WITH VFR CONDS. WINDS BCMG NLY AFT LOW PRES PASSES...THEN LGT VRBL TNGT AS HI MOVS OVR. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH UNTIL 1 PM CDT AFTERNOON FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL- MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE. WINTER WEATHER ADVISORY UNTIL 4 PM CDT TODAY FOR CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH. && SHORT TERM...MS MAR 09 LONG TERM...KINNEY AVIATION...MS MAR 09
Hazardous weather outlook, Mar 8, 5:58 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 558 AM CDT SUN MAR 8 2009 IAZ004>007-015>017-023-024-033-034-091100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN- 558 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT EXPECT A WINTRY MIX OF SLEET...SNOW...AND POSSIBLY FREEZING RAIN...CHANGING TO ALL SNOW BY THIS AFTERNOON. SNOW AND SLEET ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE...ALONG WITH ICE AMOUNTS UP TO A TENTH OF AN INCH. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER SYSTEM MAY BRING ADDITIONAL SNOW ACCUMULATIONS LATE MONDAY NIGHT INTO TUESDAY.. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-091100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 558 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...EAST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING BEFORE DIMINISHING THIS AFTERNOON. LOCALLY HEAVY RAIN MAY CAUSE FLASH FLOODING ALONG SMALL CREEKS AND STREAMS...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. A RIVER FLOOD WARNING IS IN EFFECT FOR THE SOUTH SKUNK RIVER AT OSKALOOSA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY AFTERNOON THROUGH THE DAY ON TUESDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES MONDAY AFTERNOON THROUGH TUESDAY. IAZ025-026-035>037-091100- WRIGHT-FRANKLIN-WEBSTER-HAMILTON-HARDIN- 558 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY MORNING. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE TUESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED. IAZ044>048-057>060-070>073-081>083-092>094-091100- CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- DECATUR- 558 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING...MAINLY ACROSS FAR SOUTHERN IOWA. AN ISOLATED STORM WITH PENNY SIZE HAIL IS POSSIBLE. A RIVER FLOOD WARNING IS IN EFFECT FOR THE MIDDLE RIVER AT INDIANOLA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY AFTERNOON THROUGH THE DAY ON TUESDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. PRECIPITATION MAY CHANGE TO SNOW WEST OF INTERSTATE 35...BEFORE ENDING TUESDAY AFTERNOON...WITH LIGHT ACCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES MONDAY AFTERNOON THROUGH TUESDAY. KINNEY
In the hours before
Local storm report, Mar 8, 9:55 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
955 AM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLOOD 2 W OSKALOOSA 41.29N 92.68W
03/08/2009 MAHASKA IA DEPT OF HIGHWAYS
HWY 92 CLOSED AT MILE MARKER 178 DUE TO FLOODING.
&&
JHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:49 AM CDT | River Flood Warning | DMX | Madison, Warren | 30 hr |
| Mar 8, 3:56 AM CDT | River Flood Warning | DMX | Mahaska | 6 days |
| Mar 8, 6:17 AM CDT | Areal Flood Advisory | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Mahaska and 4 more | 4 hr |
| Mar 8, 7:35 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 4 days |
| Mar 8, 9:23 AM CDT | River Flood Warning | DMX | Lucas | 4 days |
| Mar 8, 9:37 AM CDT | Areal Flood Warning | DMX | Appanoose, Davis, Decatur, Lucas, Mahaska, Marion and 4 more | 12 hr |
| Mar 8, 12:31 PM CDT | River Flood Warning | DMX | Madison, Warren | 3 days |
| Mar 8, 12:31 PM CDT | River Flood Warning | DMX | Mahaska, Marion | 28 hr |
| Mar 8, 2:02 PM CDT | River Flood Warning | DMX | Wapello | 45 hr |
| Mar 8, 5:21 PM CDT | River Flood Warning | DMX | Polk | 3 hr |
| Mar 8, 5:30 PM CDT | River Flood Warning | DMX | Wapello | 28 hr |
| Mar 8, 5:55 PM CDT | River Flood Warning | DMX | Polk, Story | 19 hr |
Nearby
River Flood Warnings in Iowa, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.